Alert archive / Texas / Wind Advisories in 2015

Wind Advisory 9, NWS El Paso, TX

April 3, 2015El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Apr 3, 2015, 4:07 PM MDT for El Paso County, Hudspeth County, Texas. It took effect at Apr 3, 2015, 9:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2015, 4:07 PM MDT (22:07 UTC)
In effect from
Apr 3, 2015, 9:00 PM MDT
Expired
Apr 4, 2015, 9:00 AM MDT
In force
12 hr
Issued by
NWS El Paso, TX

Counties El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 89 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3673 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WWUS74 KEPZ 032207
NPWEPZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
407 PM MDT FRI APR 3 2015

...GUSTY WINDS FOR THE WEST SLOPES OF THE FRANKLIN MOUNTAINS
TONIGHT...

.A BACKDOOR COLD FRONT WILL PUSH INTO THE AREA FROM THE NORTHEAST
TONIGHT...ARRIVING IN EL PASO BETWEEN 8 PM AND 10 PM. LOW LEVEL
WINDS WILL INCREASE TO AROUND 35 KNOTS JUST ABOVE MOUNTAIN-TOP
LEVEL...RESULTING IN STRONG DOWNSLOPE WIND GUSTS ALONG WEST-FACING
MOUNTAIN SLOPES. SUSTAINED WINDS AROUND 35 MPH WITH GUSTS 45 TO 50
MPH WILL DEVELOP ALONG THE WEST SLOPES OF THE FRANKLIN AND HUECO
MOUNTAINS SHORTLY AFTER THE FRONT MOVES THROUGH...AND WILL LINGER
INTO THE MORNING HOURS.

TXZ418-420-040600-
/O.NEW.KEPZ.WI.Y.0009.150404T0300Z-150404T1500Z/
WESTERN EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-
INCLUDING THE CITIES OF...DOWNTOWN...WEST EL PASO...
UPPER VALLEY...HUECO TANKS...LOMA LINDA
407 PM MDT FRI APR 3 2015

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS
EVENING TO 9 AM MDT SATURDAY. 

* AREA AFFECTED: WEST SLOPES OF THE FRANKLIN AND HUECO MOUNTAINS.

* TIMING: 9 PM MDT TONIGHT THROUGH 9 AM MDT SATURDAY MORNING. 

* WIND SPEEDS: SUSTAINED 35 TO 40 MPH WITH GUSTS 45 TO 50 MPH.

* IMPACT: UNSECURED SMALL LIGHT OBJECTS MAY BE SCATTERED. STRONG
  CROSS WINDS ON MOUNTAIN ROADS AND HIGHWAYS MAY MAKE DRIVING OF
  HIGH PROFILE VEHICLES MORE DIFFICULT TO CONTROL.

* VISIBILITY: NO SIGNIFICANT AREAS OF BLOWING DUST ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HARDIMAN
1 follow-up statement
761 
WWUS74 KEPZ 040535
NPWEPZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1135 PM MDT FRI APR 3 2015

...GUSTY WINDS FOR THE WEST SLOPES OF THE FRANKLIN MOUNTAINS
TONIGHT...

.A BACKDOOR COLD FRONT MADE A STRONG PUSH THROUGH THE AREA FROM
THE EAST FRIDAY EVENING. LOW LEVEL WINDS HAVE TURNED EAST AND HAVE
BECOME STRONG AND GUSTY THROUGH PASSES AND OVER WEST SLOPES.
MOUNTAIN-TOP LEVEL WINDS OF OVER 35 MPH WILL CREATE EVEN STRONGER
DOWNSLOPE WIND GUSTS ACROSS WEST-FACING SLOPES. SUSTAINED WINDS
AROUND 30 MPH WITH GUSTS 45 TO 50 MPH WILL BE EXPERIENCED ALONG
THE WEST SLOPES OF THE FRANKLIN AND HUECO MOUNTAINS THROUGH THE
OVERNIGHT HOURS INTO THE MORNING.

TXZ418-420-041500-
/O.CON.KEPZ.WI.Y.0009.000000T0000Z-150404T1500Z/
WESTERN EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-
INCLUDING THE CITIES OF...DOWNTOWN...WEST EL PASO...
UPPER VALLEY...HUECO TANKS...LOMA LINDA
1135 PM MDT FRI APR 3 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT SATURDAY...

* AREA AFFECTED: WEST SLOPES OF THE FRANKLIN AND HUECO MOUNTAINS.

* TIMING: ALL NIGHT TONIGHT THROUGH 9 AM MDT SATURDAY MORNING.

* WIND SPEEDS: SUSTAINED 35 TO 40 MPH WITH GUSTS 45 TO 50 MPH.

* IMPACT: UNSECURED SMALL LIGHT OBJECTS MAY BE SCATTERED. STRONG 
  CROSS WINDS ON MOUNTAIN ROADS AND HIGHWAYS MAY MAKE DRIVING OF 
  HIGH PROFILE VEHICLES MORE DIFFICULT TO CONTROL. 

* VISIBILITY: NO SIGNIFICANT AREAS OF BLOWING DUST ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BIRD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Apr 3, 3:41 PM MDT, 26 minutes earlier.

Area forecast discussion, Apr 3, 3:41 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
341 PM MDT FRI APR 3 2015

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...
BRINGING GUSTY WINDS TO THE WEST SLOPES OF THE FRANKLIN
MOUNTAINS. THE FRONT WILL BECOME NEARLY STATIONARY TOMORROW...AND
TEMPERATURES WILL ONLY DROP BY A FEW DEGREES. AN ISOLATED POP-UP
THUNDERSTORM OR TWO MAY DEVELOP LATE SATURDAY AFTERNOON FROM THE
RIO GRANDE AND POINTS EAST. SUNDAY WILL BRING BREEZY SOUTHWEST
WINDS AND DRY WEATHER...WHICH WILL CONTINUE INTO NEXT WEEK. EXPECT
INCREASINGLY WINDY CONDITIONS NEXT WEEK...ESPECIALLY WEDNESDAY
AND THURSDAY.

&&

.DISCUSSION...
MAIN FORECAST PROBLEM IN THE SHORT TERM INVOLVES A BACKDOOR COLD
FRONT PUSHING THROUGH TONIGHT...AND THE OUTSIDE CHANCE FOR
ISOLATED THUNDERSTORMS TOMORROW.

OBS INDICATE THE BACKDOOR FRONT STRETCHES FROM NEAR CORONA TO
SOMEWHERE JUST NE OF ROSWELL. HRRR AND NAM SUGGEST FROPA AT ELP
JUST BEFORE 03Z (9 PM). COULD SEE WIND GUSTS APPROACHING ADVISORY
CRITERIA OVERNIGHT ALONG THE HIGHER WEST SLOPES OF THE FRANKLINS
WITH THE NAM INDICATING A LOW LEVEL WIND MAX AROUND 30-35 KNOTS
NOSING INTO THE AREA.

THE NAM HAS GENERALLY BEEN STRONGER WITH FRONT...PUSHING IT
FARTHER WEST AND RESULTING IN COOLER TEMPERATURES VERSUS THE GFS.
THERE WERE NO NOTABLE DIFFERENCES IN INITIAL CONDITIONS BETWEEN
THE NAM AND GFS OR BETWEEN EITHER MODEL VERSUS 12Z OBS.

THE NAM PUSHES THE FRONT WELL INTO ARIZONA AND KEEPS EASTERLIES IN
PLACE AS FAR WEST AS LORDSBURG BY SAT EVENING. WITH THE COOLER
LOW-LEVEL TEMPS IN PLACE IN THE NAM...THERES NO INSTABILITY AND A
STRONG LOW-LEVEL INVERSION OVER MOST OF OUR AREA...THOUGH THE 18Z
RUN SUGGESTS A LITTLE MORE MOISTURE AND WEAK INSTABILITY IN
SOUTHERN HUDSPETH COUNTY.

THE GFS PUSHES THE FRONT TO THE DIVIDE BY 18Z...BUT WESTERLIES
END UP MIXING THE FRONT BACK TO AROUND THE RIO GRANDE BY LATE
AFTERNOON. GIVEN THE UPPER LEVEL PATTERN...THIS SEEMS TO BE THE
MORE LIKELY SCENARIO...AND THE ECMWF AND A FEW HIGH-RES WRF RUNS
ARE IN AGREEMENT.

THE GFS SUGGESTS STRONG CONVERGENCE AND DEWPOINTS AROUND 40F WILL LEAD
TO WEAK INSTABILITY WITH A WEAK/MODERATE CAP FROM THE RIO GRANDE
AND POINTS EAST. THE GFS HAS BEEN CONSISTENT IN THE LAST FEW RUNS
WITH THE SAT EVENING FRONT POSITION...LOW LEVEL MOISTURE... AND
QPF FIELDS SUGGESTING ISOLATED CONVECTION DEVELOPING LATE IN THE
DAY NEAR AND EAST OF THE FRONT. WHILE WE WILL LIKELY HAVE A FEW
WEAK DISTURBANCES EMBEDDED IN THE SW FLOW ALOFT... THE LACK OF ANY
REALLY STRONG UPPER LEVEL FEATURES SUGGESTS ANY STORMS THAT MANAGE
TO BREAK THE CAP WILL BE HIGHLY ISOLATED...THEREFORE I KEPT THE
POPS IN THE SLIGHT CHANCE CATEGORY. CONFIDENCE WAS NOT HIGH ENOUGH
TO GO WITH COVERAGE WORDING (ISOLATED) IN THIS CASE.

A WEAK UPPER LEVEL SHORTWAVE TROUGH WILL SWEEP THROUGH THE AREA ON
SUNDAY... BUT ANY LOW LEVEL MOISTURE LEFT IN THE AREA SUNDAY
MORNING WILL QUICKLY SCOUR OUT. INSTEAD WE WILL SEE MORE SPRING-
LIKE WEATHER WITH BREEZY SOUTHWEST WINDS AND WARMING TEMPERATURES.

THIS TREND WILL CONTINUE INTO NEXT WEEK AS A DEEP TROUGH CARVES
OUT OVER THE PACIFIC NORTHWEST...SLOWLY DIGS SOUTHWARD...AND MOVES
TOWARDS THE FOUR CORNERS BY THURSDAY MORNING. EXPECT INCREASINGLY
BREEZY SOUTHWEST WINDS THROUGH THE WEEK...WITH WINDY CONDITIONS
LIKELY IN THE WED-THU TIME FRAME.

&&

.AVIATION...VALID 04/00Z-05/00Z...
VFR CONDITIONS THRU PERIOD WITH P6SM FEW150-BKN250. SFC WINDS
GENERALLY AT OR BELOW 15 KTS THRU 03Z. BACK DOOR COOL FRONT WILL
WILL BRING A STRONGER EASTERLY PUSH INTO THE REGION BY 06Z
INCREASING WINDS AT KELP AND KLRU ABOVE 15KTS. AWW AT KELP 05Z-10Z
AS WINDS COULD INCREASE TO 10026G35KT.

&&

.FIRE WEATHER...
TONIGHT A BACK DOOR COOL FRONT WILL BRING A STRONGER EASTERLY PUSH
INTO THE REGION DROPPING TEMPS AND HELPING RH VALUES RECOVER BEHIND
THE FRONT. SATURDAY AS THE SURFACE HIGH MOVES EAST GULF MOISTURE
WILL BE TRANSPORTED INTO THE AREA. THIS MOISTURE WILL INCREASE
CHANCES FOR ISOLATED RAIN SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
THE AREA ESPECIALLY IN THE MOUNTAIN ZONES SATURDAY AND SATURDAY
NIGHT. SUNDAY THROUGH WEDNESDAY...DRY SOUTHWEST FLOW RETURNS WITH
DAYTIME TEMPS GETTING BACK ABOVE NORMAL WITH BREEZY TO WINDY
CONDITIONS PREVAILING DURING THE AFTERNOONS. CRITICAL FIRE WEATHER
CONDITION WILL APPROACH RED FLAG WARNING ON MONDAY AND TUESDAY.
WEDNESDAY NIGHT AN UPPER LEVEL LOW BEGINS TO DEEPEN AND MOVE EAST
PASSING NORTH OF THE AREA TIGHTENING UP THE PRESSURE GRADIENTS AND
CREATING WINDY AFTERNOONS ON THURSDAY AND FRIDAY.

SATURDAY RH VALUES WILL RECOVER WITH VALUES IN THE 20S TO 30S
ACROSS ALL ZONES EXCEPT THE FAR WESTERN ZONES WHERE THEY WILL REMAIN
IN THE TEENS. SUNDAY MIN RH VALUES FALL BACK DOWN TO THE TEENS AND
SINGLE DIGITS ACROSS REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 52  75  57  84  58 /   0   0  20   0   0
SIERRA BLANCA           46  69  50  81  53 /   0  10  10   0   0
LAS CRUCES              49  75  47  80  48 /   0   0   0   0   0
ALAMOGORDO              46  74  48  79  50 /   0   0   0   0   0
CLOUDCROFT              30  54  36  59  39 /   0  10  10   0   0
TRUTH OR CONSEQUENCES   45  73  49  79  48 /   0   0   0   0   0
SILVER CITY             43  69  42  70  43 /   0   0   0   0   0
DEMING                  45  75  46  79  45 /   0   0   0   0   0
LORDSBURG               45  78  41  79  43 /   0   0   0   0   0
WEST EL PASO METRO      56  75  57  83  57 /   0   0  20   0   0
DELL CITY               46  68  48  84  52 /   0   0   0   0   0
FORT HANCOCK            51  75  53  86  53 /   0  10  10   0   0
LOMA LINDA              45  67  50  77  53 /   0  10  20   0   0
FABENS                  49  74  53  85  53 /   0  10  20   0   0
SANTA TERESA            51  75  52  82  53 /   0   0  10   0   0
WHITE SANDS HQ          51  74  49  81  54 /   0   0  10   0   0
JORNADA RANGE           42  74  40  80  44 /   0   0   0   0   0
HATCH                   46  76  45  81  46 /   0   0   0   0   0
COLUMBUS                49  77  50  79  50 /   0   0   0   0   0
OROGRANDE               48  71  49  79  53 /   0   0  10   0   0
MAYHILL                 31  59  41  67  44 /   0  10  10   0   0
MESCALERO               32  60  38  67  41 /   0  10  10   0   0
TIMBERON                33  60  40  67  43 /   0  10  10   0   0
WINSTON                 34  67  39  71  40 /   0   0   0   0   0
HILLSBORO               40  71  43  75  44 /   0   0   0   0   0
SPACEPORT               41  74  42  80  44 /   0   0   0   0   0
LAKE ROBERTS            37  67  39  69  39 /   0   0   0   0   0
HURLEY                  42  71  41  72  43 /   0   0   0   0   0
CLIFF                   43  77  42  76  41 /   0   0   0   0   0
MULE CREEK              35  74  33  74  34 /   0   0   0   0   0
FAYWOOD                 42  70  45  73  44 /   0   0   0   0   0
ANIMAS                  47  80  45  80  46 /   0   0   0   0   0
HACHITA                 45  79  45  79  45 /   0   0   0   0   0
ANTELOPE WELLS          44  80  46  79  45 /   0   0   0   0   0
CLOVERDALE              45  78  45  76  45 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

25-HARDIMAN/28-PAZOS
Hazardous weather outlook, Apr 3, 6:53 AM MDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
653 AM MDT FRI APR 3 2015

NMZ401>417-TXZ418>424-041300-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
653 AM MDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY
FOR AREAS MAINLY EAST OF THE RIO GRANDE. RAIN AMOUNTS WILL BE
LIGHT AND SPOTTY. DRY...WARM AND BREEZY TO WINDY CONDITIONS WILL
OCCUR SUNDAY THROUGH THURSDAY DUE TO A STRONG WEST TO SOUTHWEST
FLOW PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Texas, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.